Alert archive / Delaware / Special Weather Statements in 2022
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 27, 2022, 2:15 PM EDT for Sussex County, Delaware. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2022, 2:15 PM EDT (18:15 UTC)
- Expired
- Aug 27, 2022, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Philadelphia/Mount Holly
- Hail
- 0.25 in
- Wind
- 40
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 34 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WWUS81 KPHI 271815
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
215 PM EDT Sat Aug 27 2022
DEZ003-271845-
Inland Sussex DE-
215 PM EDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of south central Sussex
County through 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millsboro, or 10 miles southeast of Georgetown. This storm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millsboro, Dagsboro, Gumboro and Frankford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 7548 3863 7526 3851 7518 3845 7538
3846 7540
TIME...MOT...LOC 1814Z 056DEG 4KT 3855 7531
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 27, 1:11 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 27, 1:11 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 111 PM EDT Sat Aug 27 2022 .SYNOPSIS... A cold front will slowly move through the region this morning, stall, and dissipate on Sunday. A few scattered showers and thunderstorms are possible through the weekend. Another cold front brings shower and thunderstorm chances on Tuesday and Wednesday before conditions turn drier and cooler for the latter half of the week. && .NEAR TERM /THROUGH SUNDAY/... The leading edge of a drier airmass was about from KWWD to KGED to the central Chesapeake Bay. Aloft, a broad trough is over the region, with an embedded vort max over the Virginia/West Virginia border and another over Lake Huron. Both of these features will head towards our region this afternoon. With the front remaining nearly stationary this afternoon, we should see a warm and relatively humid afternoon over far southern New Jersey and southern Delaware, while the far north will experience a notably cooler and less humid afternoon. With the front in the vicinity and sea breezes likely to develop this afternoon, combined with the two vort maxes approaching, convection is likely to fire again, though this time, it will likely be focused on areas from I-195 southward and east of I-95, i.e. southern NJ and the Delmarva. Shear is minimal but the multiple boundaries could result in training or backbuilding storms, so while our severe risk is lower than yesterday, the flood risk could be a little higher. For tonight, convection associated with the front and vort maxes aloft should diminish in the evening as heating wanes. However, a backdoor front will then approach from the northeast with a reinforcing shot of cooler air, possibly accompanied by low clouds and drizzle or a few showers. In any case, overall, another tranquil night is expected. A weak cold front will remain across the region on Sunday before washing out late in the morning. A very humid easterly flow will then become established across the region during the afternoon with a chance of showers and thunderstorms over the coastal plain of NJ and eastern PA. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Sunday night through Monday night surface high pressure will become established just east of MA, with a a slight chance of showers and thunderstorms Monday afternoon. Temperatures Monday and Tuesday morning will be in the upper 60s with highs on Monday being near or just short of 90 degrees. Winds will be out of the southeast around 10 MPH. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The main story in the long term will be a cold front which crosses the region Tuesday night into Wednesday ushering in a period of slightly below normal temperatures through Friday. Global deterministic and ensemble guidance is in fairly good agreement with the overall synoptic pattern here, but details on the speed and/ or progression of the mid-level wave remains to be seen. Taking a look at the latest EOF guidance would indicate that most of the disagreement between ensemble members is with the speed of the mid-level wave. Either way, Thursday through Sunday of next week looks to be dominated by Canadian High Pressure and dry conditions. On Tuesday, a potent mid-level wave will be approaching the Hudson Bay with several pockets of PV crossing the base of the long wave trough axis. Showers and thunderstorms will then spread east across the region Tuesday night/ Wednesday morning along and ahead of an approaching cold front. Upper level support is fairly impressive with this system. Both the ECWMF and GFS are showing around 100 m height falls across New England with a 100 kt jet streak at 250 MB. Given the above, have kept likely PoPs in the forecast for northern NJ and eastern PA. The Tuesday night into Wednesday period will feature the highest chance of precip for most of the area through the entire near, short, and long term. On Wednesday, the cold front will stall at the NJ and DE coastline allowing for a continued chance of showers along and just behind the cold front (e.g., across the coastal plain of NJ). Temperatures Wednesday will still likely be rather warm for this time of year (upper 80s), as the core of the cooler air remains just west of the region. Precipitation will then come to an end Thursday, with dry conditions forecast through the weekend as Canadian High Pressure builds overhead. Expect high temperatures mostly in the mid 80s with lows in the lower 60s. No precipitation is expected. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This afternoon...VFR with northerly winds 5- 10 kts across northern areas becoming easterly or variable further south closer to the stalling cold front. Those areas face potential for more scattered thunderstorms this afternoon. Tonight...Mostly VFR after evening storms dissipate early. However, reinforcing shot of cooler maritime air behind a weak backdoor front could try to introduce some mist, drizzle/showers or low cigs later at night. Winds becoming easterly 5-10 kts. Low-moderate confidence. Sunday... Mainly VFR. A chance of a shower or thunderstorm that could temporarily drop cigs to MVFR. Easterly winds at 5-10 knots. Moderate confidence. Outlook... Monday... Mainly VFR with some patchy fog possible in the morning. Southerly winds 5-10 knots. Another round of fog possible Monday night/ Tuesday morning. Moderate confidence. Tuesday... Mostly VFR with some patchy fog possible in the morning. By the afternoon, a chance of showers and thunderstorms with restrictions in cigs and vsby likely in any of the showers and thunderstorms. Winds veering around from the west as a cold front crosses the terminals. Moderate confidence. Wednesday...Improving cigs and vsbys with a surface cold front stalled along the NJ/ DE coast. Showers possible Wednesday afternoon, but mostly VFR. Moderate confidence. && .MARINE... Sub-SCA conditions expected all waters through tonight as a weakening front stalls in the area. Winds will be northerly shifting easterly this afternoon at 10-15 kts, with seas lowering from 3-4 ft to 2-3 ft. A chance of a thunderstorm exists this afternoon, particularly along the southern NJ/DE Bay/DE shorelines. Patchy fog or drizzle/showers possible late tonight as a backdoor front moves in, mainly across the central NJ shoreline. Sunday... East to southeast winds around 10 kts with seas 2 to 3 feet. No marine headlines expected. A chance of a shower or thunderstorm. Outlook... Monday... Sub SCA conditions forecast. Surface high pressure will nudge east allowing winds to veer around from the southeast 5 to 10 kts. Seas 2 to 3 feet. No precipitation expected. Tuesday... Winds increasing in speed from the south 10 to 15 kts. Gusts up to 20 kts likely. Showers and thunderstorms expected over the waters Tuesday night. Seas around 2 feet building 3 to 4 feet Tuesday evening. Wednesday... A surface cold front will temporarily stall near the NJ/ DE coast Wednesday morning. A chance of showers and thunderstorms will persist over the waters through the day Wednesday. Seas 3 to 4 feet. Rip Currents... For today, the wind is forecast to become more from the east to southeast but a little lighter with speeds around 10-15 mph. This could be enhanced some by the development of an afternoon sea breeze. A southeasterly swell of around 2-3 feet with a period of around 7 seconds should persist. Given the more onshore wind component, despite lower speeds, there should still be a decent swell contribution. As a result, opted to go with a MODERATE risk for the development of dangerous rip currents at most of the New Jersey Shore beaches (save for Monmouth) with a LOW risk elsewhere, including the Delaware Beaches. For Sunday, the southeasterly swell and seas will be diminishing further and breaking waves will also be lower. There will be an onshore (east to southeast) wind around 10-15 mph again, but the lesser seas and swells in addition to a shortening wave period should result in a LOW risk of rip currents for all beaches for Sunday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Haines NEAR TERM...Franklin/RCM SHORT TERM...Haines LONG TERM...Haines AVIATION...Franklin/Haines/RCM MARINE...Brudy/Haines/OHara/RCM
Hazardous weather outlook, Aug 27, 3:14 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 314 AM EDT Sat Aug 27 2022 DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-280715- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 314 AM EDT Sat Aug 27 2022 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-280715- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 314 AM EDT Sat Aug 27 2022 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 1:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM MARINE TSTM WIND 1 S POINT PLEASANT 40.06N 74.07W
08/26/2022 0 MPH OCEAN NJ MESONET
AFTER A FURTHER REVIEW OF THIS DATA, IT
APPEARS THAT THE DATA FROM THIS SITE WAS
ERRONEOUS. CORRECTS PREVIOUS MARINE TSTM
WIND REPORT FROM 1 S POINT PLEASANT.
WARDELLS NECK.
&&
MPSSpecial weather statement, Aug 27, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
215 PM EDT Sat Aug 27 2022
DEZ003-271845-
Inland Sussex DE-
215 PM EDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of south central Sussex
County through 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millsboro, or 10 miles southeast of Georgetown. This storm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millsboro, Dagsboro, Gumboro and Frankford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 7548 3863 7526 3851 7518 3845 7538
3846 7540
TIME...MOT...LOC 1814Z 056DEG 4KT 3855 7531
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:52 PM EDT | Areal Flood Advisory | PHI | Sussex | 3 hr |
| Aug 27, 3:11 PM EDT | Special Weather Statement | PHI | Sussex | 34 min |
| Aug 27, 3:29 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 32 min |
Nearby
Special Weather Statements in Delaware, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.